Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 99, NWS Raleigh, NC

May 28, 2000Moore County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 28, 2000, 8:05 PM EDT for Moore County, North Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 28, 2000, 8:05 PM EDT (00:05 UTC)
Expired
May 28, 2000, 8:30 PM EDT
In force
25 min
Issued by
NWS Raleigh, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Moore County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 7:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1235 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

133 
WUUS52 KRAH 290006
SVRRDU
NCC125-290030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
805 PM EDT SUN MAY 28 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOORE COUNTY IN NORTH CAROLINA

* UNTIL 830 PM EDT

* AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF ROBBINS...OR ABOUT 9 MILES
  NORTHWEST OF CARTHAGE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CARTHAGE AT 820 PM EDT
   WHISPERING PINES AT 825 PM EDT

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 3550 7959 3533 7967 3522 7932 3541 7924

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:30 PM EDT, 5 hours 35 minutes earlier.

Area forecast discussion, May 28, 2:30 PM EDT, 5 hours 35 minutes before
AFDRAH
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT SUN MAY 28 2000

SHARP UPPER TROUGH WITH MUCH COOLER UPPER LEVELS AND STRONG
VORTICITY MAXIMUMS WILL BEGIN ADVECTING OVER AREA THIS EVENING.  LOW
LEVELS WILL NOT BE THAT UNSTABLE SINCE TEMPERATURES ARE MOSTLY IN
THE 70S WITH DEWPOINTS IN THE 60S AND LITTLE IN THE WAY OF LOW LEVEL
CONVERGENCE.  HOWEVER THE STRONG UPPER LEVEL INSTABILITY WILL KEEP
SHOWER AND THUNDERSTORM FORMATION LIKELY OVERNIGHT.  TEMPERATURES
WILL COOL CONSIDERABLY BY MORNING AS A COLD FRONT MOVES THROUGH.

THE UPPER SYSTEM WILL SPIN UP A FAIRLY GOOD COASTAL LOW MONDAY WHICH
WILL KEEP A MODERATE NORTHEAST FLOW OVER THE AREA.  COOL ATLANTIC
AIR PLUS THE COOL AIR BROUGHT IN BY THE COLD FRONT WILL PRODUCE A
CHILLY MONDAY.  LOW LEVEL MOISTURE WILL REMAIN HIGH OVER AREA AS
MOISTURE FROM THE ATLANTIC WILL CONTINUE TO BE ADVECTED INTO THE
AREA. UPPER INSTABILITY WILL KEEP CHANCE OF SHOWERS THROUGH THE DAY
MONDAY.

COASTAL LOW PULLS OUT TO SEA TUESDAY AS RIDGING BUILDS IN FROM WEST.
DRIER AND WARMER AIR WILL ACCOMPANY RIDGING.

.RAH...NONE.

SWH

In the hours before

Special weather statement, May 28, 3:10 PM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH, NC
310 PM EDT SUN MAY 28 2000

NCZ026>028-041>043-077-078-085-086-088-089-282000-
CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HARNETT NC-HOKE NC-
JOHNSTON NC-NASH NC-SAMPSON NC-SCOTLAND NC-WAKE NC-WAYNE NC-
WILSON NC-
310 PM EDT SUN MAY 28 2000

...TORNADO WATCH IS NO LONGER IN EFFECT FOR CENTRAL NC..

THE SEVERE THUNDERSTORMS HAVE MOVED INTO THE COASTAL PLAIN...SO THE
TORNADO WATCH FOR THE HEART OF CAROLINA HAS BEEN CANCELLED. THE
WATCH REMAINS IN EFFECT FOR THE COASTAL PLAIN COUNTIES.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE MOVING OVER THE
STATE TONIGHT. STAY TUNED TO YOUR WEATHER RADIO FOR ANY ADDITIONAL
WATCHES  OR WARNINGS THAT MIGHT BE ISSUED AS THE EVENING PROGRESSES.
Local storm report, May 28, 3:22 PM EDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
322 PM EDT SUN MAY 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    SEVEN SPRINGS             NC   WIND DAMAGE
05/28/00   WAYNE                          TREES DOWN NEAR THE TOWN
                                          SEVEN SPRINGS.

0220 PM    SOUTHERN GOLDSBORO        NC   WIND DAMAGE
05/28/00   WAYNE                          GOLDSBORO AIR FORCE BASE
                                          REPORTED TREES DOWN.

BL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:24 PM EDTSevere Thunderstorm WarningRAHPerson21 min
May 28, 8:43 PM EDTSevere Thunderstorm WarningRAHGranville27 min
May 28, 9:04 PM EDTSevere Thunderstorm WarningRAHWake26 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.